Utah, 2014

Drought in Utah, November 1 to 30, 2014

November 1 to 30, 2014 · NWS GJT · 1 event in 1 county or zone

Drier than normal conditions continued to plague southeast Utah through the month of November. 75 of an inch through the month.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drier than normal conditions continued to plague southeast Utah through the month of November. Precipitation deficits in the vicinity of the 4 Corners ranged from 0.5 to 0.75 of an inch through the month. As a result severe drought conditions remained unchanged in southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Oct 31, 11:25 PM MST, 35 minutes earlier.

Area forecast discussion, Oct 31, 11:25 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1225 AM MDT SAT NOV 1 2014

.UPDATE...
ISSUED AT 1214 AM MDT SAT NOV 1 2014

FEW STORMS SHOWING UP ON RADAR EARLY THIS MORNING ALONG LEADING
EDGE OF DEEPER MOISTURE PUSH AND APPARENT WARM FRONT LIFTING
ACROSS THE SAN JUANS AND SOUTHEAST UTAH MOUNTAINS. THIS ACTIVITY
WILL CONTINUE LIFTING ENE ACROSS OUR SOUTHERN ZONES PER THE LATEST
HRRR RUN WITH NEW CELLS DEVELOPING BY EARLY SATURDAY MORNING. WILL
GO AHEAD AND NUDGE POPS UP ACROSS MOST OF OUR ZONES SOUTH OF
INTERSTATE 70 AND ADD MENTION OF THUNDERSTORMS AS INSTABILITY
INCREASES WITH ARRIVAL OF MOISTURE AND FORCING ALONG OUR SOUTH
FACING SLOPES.

UPDATE ISSUED AT 1003 PM MDT FRI OCT 31 2014

03Z SURFACE ANALYSIS INDICATES A WEAK WARM FRONT STRUCTURE
STRETCHING FROM SOUTH CENTRAL UTAH INTO NORTHERN NEW MEXICO.
CONVECTION FIRED ON THIS LINE EARLIER IN JUST SOUTH OF THE
COLORADO BORDER...MOST LIKELY ON THE NOSE OF INCREASING MOISTURE
ADVECTION AND UPGLIDE ON THE 305K THETA SURFACE. NOT MUCH
EXCITEMENT ON THE RADAR MOSAIC ATTM HOWEVER IR SATELLITE IMAGERY
IS SHOWING SOME THICKENING AND COOLING OF THE CLOUD COVER ALONG
THE SW COLORADO BORDER. MOISTURE WILL CONTINUE TO LIFT NORTHWARD
OVERNIGHT ON STRENGTHENING SOUTHERLY WINDS IN RESPONSE TO LOWERING
HEIGHTS TO OUR WEST. FORECAST AND TRENDS ON TRACK.

&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
ISSUED AT 337 PM MDT FRI OCT 31 2014

A COLD PACIFIC TROUGH APPROACHING THE WEST COAST THIS AFTERNOON WILL
MOVE INLAND LATE TONIGHT. A POOL OF HIGHER PRECIPITABLE WATER OVER
AZ/NM GETS DRAWN NORTHWARD TONIGHT IN WARM ADVECTIVE SOUTHWEST FLOW.
COMBINATION OF ISENTROPIC UPGLIDE AND UPSLOPE FLOW INTO THE SRN MTNS
WILL BRING A CHANCE OF LIGHT SHOWERS TO MAINLY SE UT/SW CO LATE THIS
EVENING AND OVERNIGHT. BELIEVE MODELS WERE TOO AGGRESSIVE ON RAISING
POPS WITH DRIER AIR STILL AT THE SURFACE INITIALLY...AND CUT BACK
VALUES FOR THE GRIDDED FORECAST.

SATURDAY LOOKS WINDY. GUSTS OF 30-40 MPH ARE LIKELY ACROSS THE
TYPICALLY WINDIER VALLEYS OF SE UT AND NW CO...WITH GUSTS 20-30 MPH
ELSEWHERE. THIS THE RESULT OF A TIGHTENING GRADIENT AS A FAIRLY WELL-
DEFINED SHORTWAVE CURRENTLY IN THE BASE OF THE PACIFIC TROUGH EJECTS
NORTHEAST ACROSS NV...AS THE MAIN TROUGH SPLITS INTO TWO PIECES.
THIS EJECTING SHORTWAVE SHOULD CONCENTRATE DYNAMIC LIFT AND MOISTURE
TO OUR WEST SAT AFTERNOON WHILE SOME DRYING WORKS ACROSS THE FOUR
CORNERS. WILL SHIFT THE BEST CHANCE OF SHOWERS MORE TOWARD NE UT SAT
AFTERNOON AND TAPER POPS DOWN ACROSS MUCH OF WRN CO. ISOLATED
THUNDERSTORMS POSSIBLE. WITH A BIT MORE SUN ANTICIPATED IN STILL
MILD SW FLOW...BUMPED HIGH TEMPS UP A TAD ON SAT.

THE SPLITTING TROUGH MOVES INTO THE WRN GREAT BASIN SAT NIGHT.
TRAILING COLD FRONT FROM THE EJECTING SHORTWAVE PUSHES IN FROM
THE W-NW. 700 MB TEMPS NOT AS COLD AS EARLIER MODEL RUNS AS THE
OVERALL SYSTEM IS NOW SLOWER...BUT THIS 700 MB FRONT/BAROCLINIC
ZONE SHOULD BE THE FOCUS FOR A BETTER CHANCE OF VALLEY RAIN AND
MOUNTAIN RAIN/SNOW...AIDED BY 300 MB JET THAT REFORMS NEAR THE
FOUR CORNERS BY 12Z SUNDAY. BOOSTED POPS LATE SAT NIGHT AS A
RESULT.

WILL CONTINUE WITH THE SPECIAL WEATHER STATEMENT HIGHLIGHTING THE
CHANGING WEATHER EXPECTED THIS WEEKEND.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 337 PM MDT FRI OCT 31 2014

THIS COMPLEX SYSTEM CONTINUES TO SPLIT WITH THE NORTHERN PORTION
OVER THE NORTHERN ROCKIES BY SUNDAY MORNING. THE SOUTHERN PART
CONTINUES TO DIG WITH THE SOUTHERN EDGE OF THE TROUGH OVER THE
SOUTHWESTERN UNITED STATES. WINDS INCREASE ALOFT IN FRONT OF THE
TROUGH SUNDAY MORNING. THE TROUGH WILL MOVE EAST OVER EASTERN UTAH
AND WESTERN COLORADO SUNDAY. PRECIPITATION WILL INCREASE SUNDAY
AND INTO SUNDAY NIGHT. MOISTURE WILL INCREASE SUNDAY MORNING AND
AGAIN SUNDAY NIGHT. INCREASED PRECIPITATION CHANCES AS MODELS ARE
SLIGHT MORE CONSISTENT. THE TROUGH AXIS IS POSITIVELY SLANTED
FROM NORTHEAST TO SOUTHWEST OVER WESTERN COLORADO AND EASTERN
UTAH BY MONDAY MORNING. THE NORTHERN PORTION OF THIS TROUGH IS
PROGRESSIVE AND MOVES EAST OF THE DIVIDE BY MONDAY EVENING.
SHOWERS WILL PERSIST MONDAY OVER THE HIGHER TERRAIN OF COLORADO.
PRECIPITATION SHOULD END FROM WEST TO EAST MONDAY EVENING. THE
SOUTHERN PART OF THE TROUGH DIGS FARTHER SOUTH AND CUTS OFF OVER
NORTHERN MEXICO. ONE MODEL TAKES THIS EAST INTO TEXAS WHILE THE
OTHER HINTS AT THE NORTHERN PART OF THIS LOW SKIRTING THE
SOUTHERN EDGE OF THE CWA THURSDAY.

AFTER THE TROUGH EXITS THE REGION LATE MONDAY PRECIPITATION
CHANCES DECREASE TO NEAR NOTHING AND TEMPERATURES SLOWLY START TO
INCREASE AGAIN.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1031 PM MDT FRI OCT 31 2014

MID LEVEL CLOUDS ARE THICKENING ACROSS SOUTHWEST COLORADO WITH
CIGS NEAR 090 WHICH WILL CAUSE SOME POCKETS OF MOUNTAIN
OBSCURATION OVERNIGHT. ISOLATED TO SCATTERED SHOWERS ARE EXPECTED
TO DEVELOP ACROSS FAR WESTERN COLORADO AND EASTERN UTAH EARLY THIS
MORNING AND REMAINED FAVORED IN THIS REGION THROUGH SATURDAY.
PRECIPITATION AMOUNTS WILL BE LIGHT AND NOT EXPECTED TO IMPACT
FLIGHT OPERATIONS. THE BIGGER THREAT WILL BE INCREASING SOUTHERLY
WINDS. WINDS ARE LIKELY TO GUST IN THE 30 TO 40 MPH RANGE OVER
MANY AIRFIELDS AND WILL NEED TO PLANNED FOR THROUGH AT LEAST
SUNSET.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

UPDATE...JDC
SHORT TERM...JAD
LONG TERM...AS
AVIATION...TGJT
Hazardous weather outlook, Oct 31, 5:45 AM MST, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
645 AM MDT FRI OCT 31 2014

COZ001>014-017>023-UTZ022>025-027>029-011245-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
645 AM MDT FRI OCT 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF MOUNTAIN SNOW SHOWERS OVER SOUTHWEST
COLORADO. OTHERWISE NO OTHER WEATHER HAZARDS IS EXPECTED TODAY OR
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...WINDY SOUTHWEST WINDS INCREASE WITH GUSTS OF 25 TO 35
MPH BECOMING COMMON. ISOLATED THUNDERSTORMS ARE POSSIBLE...MAINLY
OVER THE MOUNTAINS.

SUNDAY AND MONDAY...COOLER WITH MOUNTAIN SNOW LIKELY. ACCUMULATING
SNOWFALL IS EXPECTED OVER THE MOUNTAIN PASSES...ESPECIALLY ON
SUNDAY NIGHT WHERE 3 TO 6 INCHES OF SNOW MAY OCCUR. UPWARDS TO 10
INCHES IS POSSIBLE OVER RED MOUNTAIN...COAL BANK AND MOLAS PASS IN
SOUTHWEST COLORADO ON SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Southeast Utah

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Severe drought conditions remained unchanged across far southeast Utah through the month of November.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555321.